Statistical Papers

, 40:55 | Cite as

A survey of Cauchy-Schwarz and Kantorovich-type matrix inequalities

  • Shuangzhe Liu
  • Heinz Neudecker


Positive Definite Matrix Vector Result Positive Definite Matrice Aequationes Math Matrix Result 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. Alpargu, G and Styan, G.P.H. (1996): Some remarks and a bibliography on the Kantorovich inequality. In:Proceedings of the Sixth Lukacs Symposium, VSP, Zeist, 1–13.Google Scholar
  2. Baksalary, J.K. and Puntanen, S. (1991): Generalized matrix versions of the Cauchy-Schwarz and Kantorovich inequalities.Aequationes Math. 41, 103–110.CrossRefMathSciNetMATHGoogle Scholar
  3. Bloomfield, P. and Watson, G.S. (1975): The inefficiency of least squares.Biometrika 62, 121–128.CrossRefMathSciNetMATHGoogle Scholar
  4. Bühler, W.J. (1987): Two proofs of the Kantorovich inequality and some generalizations.Revista Colombiana de Matematicas 21, 147–154.MathSciNetMATHGoogle Scholar
  5. Fan, K. (1966): Some matrix inequalities.Abh. Math. Sem. Univ. Hamburg 29, 185–196.MathSciNetMATHGoogle Scholar
  6. Goeree, J. and Neudecker H. (1996): An inequality involving submatrices.Econometric Theory 12, S95.1.1., 394.Google Scholar
  7. Golub, G. (1963): Comparison of the variance of minimum variance and weighted least squares regression coefficients.Ann. Math. Statist. 34, 984–991.CrossRefMathSciNetMATHGoogle Scholar
  8. Kantorovich, L.V. (1948): Functional analysis and applied mathematics [in Russian].Uspekhi Matematicheskikh Nauk 3, 89–185.Google Scholar
  9. Kantorovich, L.V. (1952): Functional analysis and applied mathematics.Google Scholar
  10. Translated from Kantorovich (1948) by Curtis D. Benster and edited by George E. Forsythe.Report no. 1509 (1101-10-5100), National Bureau of Standards, Los Angeles, ii+202 pp.Google Scholar
  11. Khatri, C.G. and Rao, C.R. (1981): Some extensions of the Kantorovich inequality and statistical applications.J. Mult. Anal. 11, 489–505.CrossRefMathSciNetGoogle Scholar
  12. Khatri, C.G. and Rao, C.R. (1982): Some generalizations of the Kantorovich inequality.Sankhyā A 44, 91–102.MathSciNetMATHGoogle Scholar
  13. Krasnosel’skii, M.A. and Krein, S.G. (1952): An iteration process with minimal residuals [in Russian].Mat. Sbornik N.S. 31(73), 315–334.MathSciNetGoogle Scholar
  14. Liski, E.P., Puntanen, S. and Wang, S.G. (1992): Bounds for the trace of the difference of the covariance matrices of the OLSE and BLUE.Linear Alg. Appl. 176, 121–130.CrossRefMathSciNetMATHGoogle Scholar
  15. Liu, S. (1994): Cauchy and Kantorovich inequalities involving sums of matrices.Unpublished paper, Institute of Actuarial Science and Econometrics, University of Amsterdam.Google Scholar
  16. Liu, S. (1995a): An inequality involving submatrices.Econometric Theory 11, P95.1.1., 191.Google Scholar
  17. Liu, S. (1995b):Contributions to Matrix Calculus and Applications in Econometrics. Thesis Publishers, Amsterdam.Google Scholar
  18. Liu, S. (1996a): Reverse of a convex matrix inequality.Image—the Bulletin of the International Linear Algebra Society 16, 32.Google Scholar
  19. Liu, S. (1996b): An inequality involving submatrices.Econometric Theory 12, S95.1.1., 394.CrossRefGoogle Scholar
  20. Liu, S. and Neudecker, H. (1994): Kantorovich inequalities and efficiency comparisons for several classes of estimators in linear models.Statistica Neerlandica (forthcoming).Google Scholar
  21. Liu, S. and Neudecker, H. (1996): Several matrix Kantorovich-type inequalities.J. Math. Anal. Appl. 197, 23–26.CrossRefMathSciNetMATHGoogle Scholar
  22. Liu, S. and Neudecker, H. (1997): Kantorovich and Cauchy-Schwarz inequalities involving two positive semidefinite matrices, and efficiency comparisons for a singular linear model.Linear Alg. Appl. 259, 209–221.CrossRefMathSciNetMATHGoogle Scholar
  23. Liu, S. and Polasek, W. (1995): An equivalence involving two idempotent matrices.Econometric Theory 11, 2.91.Google Scholar
  24. Magness, T.A. and McGuire, J.B. (1962): Comparison of least squares and minimum variance estimates of regression parameters.Ann. Math. Statist. 33, 462–470.CrossRefMathSciNetMATHGoogle Scholar
  25. Magnus, J.R. and Neudecker, H. (1991):Matrix Differential Calculus with Applications in Statistics and Econometrics, revised edition. Wiley, Chichester.Google Scholar
  26. Marshall, A.W. and Olkin, I. (1979):Inequalities: Theory of Majorization and Its Applications. Academic Press, San Diego.MATHGoogle Scholar
  27. Marshall, A.W. and Olkin, I. (1990): Matrix versions of the Cauchy and Kantorovich inequalities.Aequationes Math. 40, 89–93.CrossRefMathSciNetMATHGoogle Scholar
  28. Mond, B. (1966): A matrix inequality including that of Kantorovich.J. Math. Anal. Appl. 13, 49–52.CrossRefMathSciNetMATHGoogle Scholar
  29. Mond, B. and Pečarić, J.E. (1993): Matrix versions of some means inequalities.Austral. Math. Soc. Gaz. 20, 117–120.MathSciNetMATHGoogle Scholar
  30. Mond, B. and Pečarić, J.E. (1994): A matrix version of the Ky Fan generalization of the Kantorovich inequality.Linear & Multilinear Alg. 36, 217–221.CrossRefMATHGoogle Scholar
  31. Pečarić, J.E., Puntanen, S. and Styan, G.P.H. (1996): Some further matrix extensions of the Cauchy-Schwarz and Kantorovich inequalities, with some statistical applications.Linear Alg. Appl. 237/238, 455–476.CrossRefGoogle Scholar
  32. Pukelsheim, F. and Styan, G.P.H. (1983): Convexity and monotonicity of dispersion matrices of estimators in linear models.Scand. J. Statist. 10, 145–149.MathSciNetMATHGoogle Scholar
  33. Rao, C.R. (1985): The efficiency of least squares: extensions of the Kantorovich inequality.Linear Alg. Appl. 70, 249–255.CrossRefMATHGoogle Scholar
  34. Satorra, A. and Neudecker, H. (1994): On the asymptotic optimality of alternative minimum-distance estimators in linear latent-variable models.Econometric Theory 10, 867–883.MathSciNetGoogle Scholar
  35. Shisha, O. and Mond, B. (1967): Bounds on differences of means. In:Inequalities: Proceedings of a Symposium held at Wright-Patterson Air Force Base, Ohio, August 19–27, 1965 (Oved Shisha, ed.), Academic Press, New York, 293–308.Google Scholar
  36. Styan, G.P.H. (1983): On some inequalities associated with ordinary least squares and the Kantorovich inequality. In:Festschrift for Eino Haikala on his Seventieth Birthday, Acta Univ. Tamper. Ser. A 153, 158–166.Google Scholar
  37. Styan, G.P.H. and Puntanen, S. (1993):A Guide to books on Matrices and on Inequalities, with Statistical & Other Applications. Report A 283, Dept of Mathematical Sciences, University of Tampere.Google Scholar
  38. Wang, S.G. and Chow, S.C. (1984):Advanced Linear Models. Dekker, New York.Google Scholar
  39. Watson, G.S., Alpargu, G. and Styan, G.P.H. (1997):Some comments on six inequalities associated with the inefficiency of ordinary least squares with one regressor. Linear Alg. Appl. (forthcoming).Google Scholar

Copyright information

© Springer-Verlag 1999

Authors and Affiliations

  • Shuangzhe Liu
    • 1
  • Heinz Neudecker
    • 2
  1. 1.Institute of Actuarial Science and EconometricsUniversity of AmsterdamAmsterdamThe Netherlands
  2. 2.Institute of Statistics and EconometricsUniversity of BaselBaselSwitzerland

Personalised recommendations